New York, 2019

Cold in New York, December 19 to 20, 2019

December 19 to 20, 2019 · NWS ALY · 2 events in 2 counties and zones

An arctic airmass resulted in dangerously low wind chills across portions of the southern Adirondacks.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

An arctic airmass resulted in dangerously low wind chills across portions of the southern Adirondacks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Dec 19, 9:14 PM EST, 46 minutes earlier.

Area forecast discussion, Dec 19, 9:14 PM EST, 46 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
914 PM EST Thu Dec 19 2019

.SYNOPSIS...
Unseasonably cold air remains in place as arctic high pressure
settles in through Friday. Milder weather will be in the
forecast through the remainder of the weekend and into the first
half of the holiday week as the atmosphere moderates.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Clear and winds diminishing. Some clouds extending into the
eastern Catskills off the lakes. Light northwest winds
channeling down the Mohawk Valley preventing temperatures from
falling as quickly as they could. Winds slight southwest in some
other areas. Winds will be calm later tonight outside areas
where wind can channel. Just minor adjustments to temperatures
and sky cover as current conditions trending much like
forecasted. More details in previous AFD below...

Strung out vorticity along with mid and upper level jet will
cross the region tonight as bulk of the cloud coverage are
expected to remain along and west of I81. Gradient remains a bit
tight and per regional and mesonet observations, portions of
the Dacks may experience another wind chill advisory criteria.
Per coordination with neighboring offices, we will hoist another
headline for portions of Hamilton and Warren Counties.
Otherwise, partial cloudiness will gradually diminish overnight.
We will go a bit lower than MOS and keep winds up a little bit.
Overnight lows below zero across the Dacks with single digits
elsewhere.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
Big bubble no trouble through Friday and Friday night with
tranquil yet chilly conditions as the lower troposphere does
moderate a bit. MOS temperatures appear to be rather close as we
will allow a blended approach to the forecast for high
temperatures and still undercut a bit for the overnight lows.

This aforementioned high pressure is expected to track east of
the region Saturday. The departure will signify a further
moderation of the temperatures as a warm front slowly progresses
across the region. Mean mid-level RH fields increase, however,
isentropic analysis reveals the best lower CPD remains north of
our CWA so we will go with an increasing cloud coverage and keep
conditions dry.

Saturday night, NCEP Model Suite consensus favors a further
moderating in the thermal profiles as the warm front continues
to slide further eastward. Cloud coverage should also progress
toward partly cloudy conditions as surface temperatures further
moderate with a reduction of below zero temperatures.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Expect a generally dry and seasonably mild stretch of weather for
much of next week.

Upper level ridging and surface high pressure will remain the
dominant feature into Christmas Day. 850 mb temps above 0 C during
this period will result in temperatures running 5-10 degrees above
average. The combination of daytime highs above freezing and
occasional sunshine will lead to gradual snowmelt prior to Christmas.

There becomes discrepancy in the modeling as to if this dry pattern
will continue for the middle and end of the week. The 12z GFS/ECMWF
deterministic models indicate an upper-level shortwave moving across
the region, possibly bringing some light rain and/or snow. However,
the ensemble members have widely variable solutions. Given the
uncertainty and today being the first suite of runs indicating such
a feature, will go nothing more than slight chance pops for
Wednesday and Thursday at this time.

&&

.AVIATION /02Z FRIDAY THROUGH TUESDAY/...
Clear to mostly clear sky expected through Friday. No fog or
restrictions to visibility expected. NW winds steady at 10 Kt
this evening but near calm at KGFL. Winds decrease through the
night and become north to northwest at 6 Kt or less Friday..

Outlook...

Friday through Monday: No Operational Impact. NO SIG WX.

&&

.HYDROLOGY...
Arctic high pressure will bring cold dry weather to the area
through the weekend. Temperatures will be well below normal
through Friday, with slow moderation over the weekend.

Ice will build and thicken on area lakes, ponds, streams and
rivers. Otherwise, river and stream levels will remain fairly
steady through early next week.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Wind Chill Advisory until 9 AM EST Friday for NYZ033-042.
MA...None.
VT...None.

&&

SYNOPSIS...BGM
NEAR TERM...BGM/NAS
SHORT TERM...BGM
LONG TERM...Rathbun
AVIATION...NAS
HYDROLOGY...IAA/BGM
Hazardous weather outlook, Dec 19, 3:31 PM EST, 6 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
331 PM EST Thu Dec 19 2019

CTZ001-013-MAZ001-025-NYZ032-038>041-043-047>054-058>061-063>066-
082>084-VTZ013>015-201200-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Washington-
Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer-
Western Greene-Eastern Greene-Western Columbia-Eastern Columbia-
Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess-
Northern Fulton-Southeast Warren-Southern Washington-Bennington-
Western Windham-Eastern Windham-
331 PM EST Thu Dec 19 2019

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, most of east central New York and southern
Vermont.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ033-042-201200-
Hamilton-Northern Warren-
331 PM EST Thu Dec 19 2019

...WIND CHILL ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 9 AM EST
FRIDAY...

This Hazardous Weather Outlook is for Hamilton and northern Warren
Counties.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Northern Warren

When
December 19, 10:00 PM EST to December 20, 8:00 AM EST
Where
Northern Warren forecast zone
Reported by
Mesonet
Coordinates
43.561, -73.846 (the zone’s center; the record gives no point)

Cold/Wind Chill, Hamilton

When
December 19, 10:00 PM EST to December 20, 8:00 AM EST
Where
Hamilton forecast zone
Reported by
Mesonet
Coordinates
43.661, -74.497 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2019Every state in 2019This day in weather historyWarnings in New York, December 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 870275, 870276.